Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 198, NWS Pittsburgh, PA

July 29, 2021Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 29, 2021, 6:14 PM EDT for Greene County, Pennsylvania. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2021, 6:14 PM EDT (22:14 UTC)
Expired
Jul 29, 2021, 6:46 PM EDT
In force
32 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 77 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 6:23 PM EDTTSTM WND DMGWaynesburg, PANUMEROUS TREES REPORTED DOWN ALONG CRABAPPLE DRIVE ON THE NORTH END OF WAYNESBURG.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 3:13 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 136 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
136 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

103 
WUUS51 KPBZ 292214
SVRPBZ
PAC059-292300-
/O.NEW.KPBZ.SV.W.0198.210729T2214Z-210729T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
614 PM EDT Thu Jul 29 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Greene County in southwestern Pennsylvania...

* Until 700 PM EDT.

* At 614 PM EDT, a severe thunderstorm was located 9 miles east of
  Cameron, or 11 miles west of Waynesburg, moving southeast at 20
  mph.

  HAZARD...Wind gusts to 60 mph and half dollar-size hail.

  SOURCE...Radar.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Waynesburg...                     Rogersville...
  Spraggs...                        

This includes Interstate 79 in Pennsylvania between mile markers 9
and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3985 8051 3994 8049 3988 8004 3973 8021
TIME...MOT...LOC 2214Z 295DEG 18KT 3986 8040 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
3 follow-up statements
719 
WWUS51 KPBZ 292220
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
620 PM EDT Thu Jul 29 2021

PAC059-292300-
/O.CON.KPBZ.SV.W.0198.000000T0000Z-210729T2300Z/
Greene PA-
620 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR CENTRAL GREENE COUNTY...

At 620 PM EDT, a severe thunderstorm was located 10 miles west of
Waynesburg, moving southeast at 20 mph.

HAZARD...Wind gusts to 60 mph and half dollar-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Waynesburg...                     Rogersville...
Spraggs...                        

This includes Interstate 79 in Pennsylvania between mile markers 9
and 13.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes can develop unexpectedly from severe thunderstorms. If a
tornado is reported, move to a basement or small, central room in a
sturdy structure.

Move to an interior room on the lowest floor of a building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3982 8043 3992 8036 3988 8004 3973 8021
TIME...MOT...LOC 2220Z 295DEG 18KT 3985 8036 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$
809 
WWUS51 KPBZ 292230 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
630 PM EDT Thu Jul 29 2021

PAC059-292300-
/O.CON.KPBZ.SV.W.0198.000000T0000Z-210729T2300Z/
Greene PA-
630 PM EDT Thu Jul 29 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTH CENTRAL GREENE COUNTY...

At 630 PM EDT, a severe thunderstorm was located 7 miles southwest of
Waynesburg, moving southeast at 20 mph.

HAZARD...Wind gusts to 60 mph and half dollar-size hail.

SOURCE...Radar.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Rogersville...                    Spraggs...

This includes Interstate 79 in Pennsylvania between mile markers 8
and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 3979 8036 3988 8028 3983 8009 3973 8021
TIME...MOT...LOC 2230Z 295DEG 18KT 3983 8030 

HAIL...1.25IN
WIND...60MPH
 
$$
939 
WWUS51 KPBZ 292246
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
646 PM EDT Thu Jul 29 2021

PAC059-292256-
/O.CAN.KPBZ.SV.W.0198.000000T0000Z-210729T2300Z/
Greene PA-
646 PM EDT Thu Jul 29 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GREENE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southwestern Pennsylvania.

LAT...LON 3979 8036 3988 8028 3983 8009 3973 8021
TIME...MOT...LOC 2242Z 295DEG 18KT 3980 8021 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:37 PM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Jul 29, 1:37 PM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
137 PM EDT Thu Jul 29 2021

.SYNOPSIS...
Showers and thunderstorms will be crossing the area today with the
passage of a cold front. High pressure returns dry and seasonably
cool conditions for the first half of the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A shortwave will finish its exit through the region shortly, pushing
most convection east while leaving a residual trail of cloud cover.
Though storms may continue north of I-80 due weak sfc convergence,
the main focus will be on scattered shower and thunderstorm
development ahead of an approaching pre-frontal trough this afternoon
and early evening.

Storms could become severe with damaging wind and large hail the
primary threats in part due to abundant shear and increasingly dry
mid-level air. However, there are two factors that may limit the
threat, keeping confidence low that one even develops. The first
factor is waning upper support as the sfc feature lags behind the
exiting shortwave; more limited storm coverage is the likely outcome
of this. The other factor is instability, or the lack thereof, at
the moment given excessive cloud cover from this morning's
convection. Very simply: more heating/destabilization is needed to
foster robust storm development and tap into the shear/dry air to
create the severe threat.

Overnight, additional weak shortwaves and the passage of the sfc cold
front may aid iso/sct showers with localized thunder. Otherwise,
drier conditions are expected due to building high pressure and dry, cold
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure will slowly build in from the northwest on Friday with
dry conditions expected through Saturday. Temperatures will run
below seasonal averages under cold advection.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Another shortwave within the broad eastern U.S. upper trough will
push a weak sfc cold front through the region Sunday, increasing
precipitation chances.

High pressure should resume influence over the upper Ohio River
Valley heading into next week under weak upper troughing, with
temperature near to slightly below seasonal averages.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Initial activity associated with a shortwave trough/MCV is currently
exiting the region, with MGW/DUJ possibly keeping a brief
restriction right at TAF time.

Another round of at least scattered showers and thunderstorms are
expected to develop in association with a pre-frontal trough during
the afternoon. Uncertainty regarding storm coverage and intensity
remains, and depends on the degree of destabilization that we can
achieve. Still, elected to keep a period of VCTS for several hours,
and tried to time the most likely period of impact in TEMPO groups at
the terminals. A direct hit will likely result in a brief period of
IFR/LIFR visibility and perhaps strong wind gusts.

Activity should dissipate/move off this evening with the departure of
the trough and the loss of instability. As the cold front drops
across the region overnight, a period of MVFR ceilings and mist is
possible at most terminals. Once daytime mixing commences on Friday,
ceilings will likely break, and VFR conditions and light northwest
wind will develop by midday.

.Outlook...
Restrictions are possible with a Sunday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Jul 29, 3:18 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
318 PM EDT Thu Jul 29 2021

OHZ039>041-048>050-057>059-068-069-PAZ014-020>023-029-031-073>076-
WVZ001>004-012-021-509>514-301930-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Butler-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
318 PM EDT Thu Jul 29 2021

...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, southwest
Pennsylvania, western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-013-015-016-301930-
Mercer-Venango-Forest-Lawrence-Clarion-Jefferson PA-
318 PM EDT Thu Jul 29 2021

This Hazardous Weather Outlook is for western Pennsylvania.

.DAY ONE...This afternoon and tonight.

Scattered severe thunderstorms are possible today. Damaging wind
gusts would be the primary threat, but large hail and a tornado or
two cannot be ruled out. However, there is a fair amount of
uncertainty whether the severe threat will develop.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 29, 5:00 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     TSTM WND DMG     3 WSW DONEGAL           40.10N 79.43W
07/29/2021                   FAYETTE            PA   PUBLIC

            REPORT FROM MPING: TREES UPROOTED OR
            SNAPPED; ROOF BLOWN OFF.

&&
Special weather statement, Jul 29, 5:09 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Thu Jul 29 2021

PAZ023-292145-
Indiana-
509 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN INDIANA COUNTY...

At 509 PM EDT, a strong thunderstorm was located 7 miles east of
Indiana, moving southeast at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Clymer...                         Vintondale...
Armagh...                         Lucerne Mines...
Brush Vly...                      Yellow Creek State Park...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4050 7891 4041 7897 4056 7917 4069 7907
      4060 7886
TIME...MOT...LOC 2109Z 302DEG 41KT 4060 7902
Local storm report, Jul 29, 5:13 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TORNADO          NEW ATHENS              40.18N  81.00W
07/29/2021                   HARRISON           OH   911 CALL CENTER

            TORNADO SPOTTED HEADING FROM NEW ATHENS TOWARD
            HARRISVILLE. REPORT OF A HOUSE OUT IN THE ROAD IN NEW
            ATHENS.

&&

EVENT NUMBER PBZ2102022

FLH
Local storm report, Jul 29, 5:21 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
521 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 NNW SOUTH OLIVE       39.68N  81.49W
07/29/2021  E1.50 INCH       NOBLE              OH   PUBLIC

&&

EVENT NUMBER PBZ2102023

MPK
Local storm report, Jul 29, 5:57 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     1 N DILLTOWN            40.48N  79.00W
07/29/2021                   INDIANA            PA   911 CALL CENTER

            UTILITY LINES DOWN ALONG DILLTOWN HEIGHTS ROAD IN
            BUFFINGTON TOWNSHIP

&&

EVENT NUMBER PBZ2102024

MPK
Local storm report, Jul 29, 6:00 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     TORNADO          NEW ALEXANDRIA          40.29N  80.68W
07/29/2021                   JEFFERSON          OH   TRAINED SPOTTER

            TORNADO REPORTED SEEN ON THE GROUND IN NEW ALEXANDRIA
            PARTIALLY WRAPPED IN RAIN BANDS.

&&

EVENT NUMBER PBZ2102025

FLH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:47 AM EDTSpecial Weather StatementPBZVenango28 min
Jul 29, 12:51 PM EDTSpecial Weather StatementPBZVenango24 min
Jul 29, 1:58 PM EDTTornado WarningPBZFayette, Westmoreland22 min
Jul 29, 3:34 PM EDTSpecial Weather StatementPBZArmstrong26 min
Jul 29, 4:01 PM EDTSpecial Weather StatementPBZArmstrong29 min
Jul 29, 4:43 PM EDTSpecial Weather StatementPBZBeaver32 min
Jul 29, 5:09 PM EDTSpecial Weather StatementPBZIndiana36 min
Jul 29, 5:15 PM EDTSevere Thunderstorm WarningPBZIndiana30 min
Jul 29, 5:24 PM EDTSevere Thunderstorm WarningPBZGreene, Washington36 min
Jul 29, 5:48 PM EDTTornado WarningPBZGreene, Washington27 min
Jul 29, 5:59 PM EDTTornado Warning Tornado observedPBZWashington31 min
Jul 29, 6:08 PM EDTSevere Thunderstorm WarningPBZFayette, Greene52 min
Jul 29, 6:32 PM EDTSevere Thunderstorm WarningPBZFayette, Greene28 min
Jul 29, 6:35 PM EDTSpecial Weather StatementPBZWashington25 min
Jul 29, 6:55 PM EDTSpecial Weather StatementPBZWashington35 min
Jul 29, 7:00 PM EDTSevere Thunderstorm WarningPBZGreene, Washington45 min
Jul 29, 7:34 PM EDTSpecial Weather StatementPBZGreene26 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.